Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 15, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2022, 6:46 PM CDT for Kearny County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2022, 6:46 PM CDT (23:46 UTC)
- Expired
- Apr 22, 2022, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 7:05 PM CDT | HAIL 0.75 | 17 Nnw Deerfield, KS | |
| Apr 22, 7:20 PM CDT | HAIL 0.75 | 13 Nnw Deerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1576 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
022
WUUS53 KDDC 222346
SVRDDC
KSC093-230030-
/O.NEW.KDDC.SV.W.0015.220422T2346Z-220423T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
646 PM CDT Fri Apr 22 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Kearny County in southwestern Kansas...
* Until 730 PM CDT.
* At 645 PM CDT, a severe thunderstorm was located near Kendall,
moving northeast at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lakin around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10132 3826 10110 3824 10110 3788 10130
3794 10154 3799 10154
TIME...MOT...LOC 2345Z 215DEG 28KT 3795 10143
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO3 follow-up statements
346
WWUS53 KDDC 230003
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
703 PM CDT Fri Apr 22 2022
KSC093-230030-
/O.CON.KDDC.SV.W.0015.000000T0000Z-220423T0030Z/
Kearny KS-
703 PM CDT Fri Apr 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN KEARNY COUNTY...
At 703 PM CDT, a severe thunderstorm was located 13 miles northwest
of Deerfield, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Kearny County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10132 3826 10110 3824 10110 3788 10130
3794 10154 3799 10154
TIME...MOT...LOC 0003Z 219DEG 21KT 3814 10129
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO555
WWUS53 KDDC 230019
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
719 PM CDT Fri Apr 22 2022
KSC093-230030-
/O.CON.KDDC.SV.W.0015.000000T0000Z-220423T0030Z/
Kearny KS-
719 PM CDT Fri Apr 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN KEARNY COUNTY...
At 718 PM CDT, a severe thunderstorm was located 12 miles north of
Deerfield, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kearny County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 10132 3826 10110 3824 10110 3801 10123
3807 10143
TIME...MOT...LOC 0018Z 225DEG 20KT 3815 10122
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO136
WWUS53 KDDC 230025
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
725 PM CDT Fri Apr 22 2022
KSC093-230035-
/O.EXP.KDDC.SV.W.0015.000000T0000Z-220423T0030Z/
Kearny KS-
725 PM CDT Fri Apr 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3827 10132 3826 10110 3824 10110 3801 10123
3807 10143
TIME...MOT...LOC 0025Z 215DEG 28KT 3818 10120
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 5:49 PM CDT, 57 minutes earlier.
Area forecast discussion, Apr 22, 5:49 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 549 PM CDT Fri Apr 22 2022 ...Updated aviation section... .SHORT TERM...(This evening through Saturday) Issued at 1224 PM CDT Fri Apr 22 2022 17Z obs showing a robust area of moisture across southwest Kansas with dewpoints in the 60s from LBL to GCK on east with 50 dewpoints to the Colorado border. Dryline is positioned from North Platte, Nebraska to Springfield, Colorado. Surface wind speeds are sustained 30 mph with gusts over 40 mph. A large longwave trough is moving into the desert southwest with a deepening surface low in northeast Colorado. Tonight...models are still suggesting two rounds of storms with the first round developing along a dryline after 6 PM and a second round developing along a cold front and shortwave trough after midnight. With good mixing today the dryline should be sharp as it moves into western Kansas with an increasing LLJ after 00Z. This will produce clockwise hodographs and with CAPE values over 2000 j/kg and over 40 kts bulk shear any storms that develop will have the capability of hail 2 inches or larger as they start out as discrete supercell. With the strong wind speeds at 850 mb the potential for strong winds with the mixing will also be possible (as the wind speeds even without the storms could be close to severe levels late this afternoon). Storms could easily produce 70-80 mph gusts. With the high LCLs forecast even though the low level shear will be good...the tornado outlook with LP dryline supercells tonight is not as great. The other possibility is with the LP supercells of dry lightning strikes that could add a fire danger on top of the severe danger as it looks like the rainfall at least initially with the storms won't be much. What may inhibit initiation on the dryline will be the warm mid level temperatures (+10 to +11 C 700 mb temps). Later tonight as a shortwave ejects out of Colorado a second round of storms will develop as a weak cold front enters into northwest Kansas. These storms will grow to linear pretty quickly and the main threat will be wind gusts 60-80 mph. The strongest of the 850 mb winds look to increase to 70 kts after midnight and these storms could easily mix those winds to the surface. Storm propagation to the east should be fairly rapidly however models don't have a consensus how far south the line will be. At this point the best chance of the overnight storms will be along the I-70 corridor and lesser chances to the south. Saturday the upper level trough will move into southwest Kansas and we should expect gusty southwest winds through the day and with the cold frontal passage the moisture will be scoured out of the region. With this combo fire weather will once again be a concern with winds 20-30 mph with higher gusts and humidity values falling to below 15%. Highs should reach into the upper 70s and lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 152 PM CDT Fri Apr 22 2022 Sunday a much more robust cold front should move through the region with stronger cold air advection through the day. Initial winds will increase behind he front but with the quick arrival of a high we should see the winds diminish by afternoon. Highs will be in the upper 60s to lower 70s. Sunday night into Monday morning a shortwave trough will move through eastern Colorado and with some upslope winds medium term models are suggesting precipitation developing along the front range of the Rockies to the CO-KS border. It looks like the best lift with the shortwave should keep the moisture just west of the border so removed the slight POP chance that was in for our western counties for Sunday night. For the first parts of the week we should see upper level ridging moving into the plains which will keep us dry. Winds will pick up again for Tuesday and Wednesday as a surface low deepens in eastern Colorado and a shortwave moves from the four corners region to Nebraska. Upped the forecasted wind speeds for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 536 PM CDT Fri Apr 22 2022 A few thunderstorms may affect the GCK terminal later this evening bringing brief lowered ceilings and visibilities. Otherwise expect VFR conditions through tomorrow. Winds will generally be from the south gusting to over 40 knots at times. LLWS is also expected overnight but end by sunrise tomorrow. && .FIRE WEATHER... Issued at 200 PM CDT Fri Apr 22 2022 A fire weather watch is in effect for Saturday as winds will be picking up out of the southwest to 20-30 mph with higher gusts and colder air behind a weak cold front will drop relative humidity values to around 10-12% by the afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 78 41 69 / 40 0 0 0 GCK 51 76 38 66 / 50 0 0 0 EHA 50 75 38 67 / 20 0 0 0 LBL 53 78 39 69 / 40 0 0 0 HYS 59 78 42 68 / 50 10 0 0 P28 65 84 47 74 / 30 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for KSZ030-031-043>046-061>066-074>081-084>090. Fire Weather Watch from Saturday afternoon through Saturday evening for KSZ030-031-043>046-061>066-074>081-084>090. Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42 FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 22, 2:05 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 205 PM CDT Fri Apr 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-231915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 205 PM CDT Fri Apr 22 2022 /105 PM MDT Fri Apr 22 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Two rounds of storms will be possible for tonight. Storms could be possible after 6 PM along a dry line for areas roughly along and west of highway 83. Main threat with these storms will be large hail 2 inches in diameter or larger and gusty winds. An isolated tornado can't be ruled out, however the overall environment doesn't look favorable for tornado develop. A second round of storms is forecast to develop in northwest Kansas and will evolve into a squall line after midnight as it moves eastward. The main threat with these storms will be wind gusts over 70 mph. The best chance of storms will be along the I-70 corridor with lesser chances as you move south. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. Days 2-7 Discussion ------------------- Elevate risk of fire weather for Saturday as winds will be out of the southwest at 20-30 mph with higher gusts and relative humidity values falling to 10-12% Days 2-7 Hazards ---------------- * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Elevated risk * Tuesday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 PM this evening. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Local storm report, Apr 22, 6:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL ROLLA 37.12N 101.64W
04/22/2022 E1.00 INCH MORTON KS PUBLIC
&&Special weather statement, Apr 22, 6:32 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
632 PM CDT Fri Apr 22 2022
KSZ061-062-074-075-230015-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
632 PM CDT Fri Apr 22 2022
...A strong thunderstorm will impact portions of southeastern
Hamilton, southern Kearny, western Grant and northeastern Stanton
Counties through 715 PM CDT/615 PM MDT/...
At 632 PM CDT/532 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles south of Kendall, moving north at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kendall around 545 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.
&&
LAT...LON 3746 10139 3756 10168 3810 10154 3797 10138
3812 10123 3808 10111
TIME...MOT...LOC 2332Z 197DEG 30KT 3779 10147
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Apr 22, 6:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 ENE JOHNSON CITY 37.58N 101.73W
04/22/2022 M64 MPH STANTON KS AWOS
REPORT FROM JOHNSON KS AWOS.
&&
GERARDLocal storm report, Apr 22, 6:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL ELKHART 37.00N 101.90W
04/22/2022 U1.25 INCH MORTON KS PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&Local storm report, Apr 22, 6:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 2 W BIG BOW 37.57N 101.60W
04/22/2022 M1.00 INCH STANTON KS TRAINED SPOTTER
&&Local storm report, Apr 22, 6:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 14 NNE KENDALL 38.13N 101.47W
04/22/2022 E1.25 INCH KEARNY KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:11 PM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Apr 21, 7:12 PM CDT | Special Weather Statement | DDC | Edwards | 33 min |
| Apr 21, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 45 min |
| Apr 21, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 40 min |
| Apr 21, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee | 50 min |
| Apr 21, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 48 min |
| Apr 21, 8:07 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| Apr 21, 8:16 PM CDT | Tornado Warning | DDC | Edwards, Ford | 22 min |
| Apr 21, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 12 min |
| Apr 21, 9:00 PM CDT | Special Weather Statement | DDC | Edwards | 30 min |
| Apr 22, 2:39 AM CDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 18 hr |
| Apr 22, 12:41 PM CDT | Fire Weather Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 13 hr |
| Apr 22, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Apr 22, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton | 37 min |
| Apr 22, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 51 min |
| Apr 22, 6:15 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Apr 22, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 30 min |
| Apr 22, 6:32 PM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| Apr 22, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Stanton, Stevens | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.